South Dakota, 2021

Hail and Damaging Winds in South Dakota, July 8, 2021

July 8, 2021 · NWS UNR · 12 events in 5 counties and zones

A long-lived supercell thunderstorm developed over Butte County and tracked southeast across portions of western South Dakota into Nebraska before weakening. The storm produced very large hail to baseball size along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm developed over Butte County and tracked southeast across portions of western South Dakota into Nebraska before weakening. The storm produced very large hail to baseball size along its path. The storm passed directly over the NWS Rapid City Doppler radar near New Underwood and tennis ball sized hail caused significant damage to the radar dome.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 2:16 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 8, 2:16 PM MST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
316 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 240 PM MDT Thu Jul 8 2021

Isolated TSRA may develop this afternoon, mainly from
northwestern to south central SD. Very large hail and wind gusts
in excess of 50 kt, along with localized IFR/LIFR conditions, will
be possible with these storms thru the evening. Outside of any
storms, expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...Dye
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 4:41 AM MST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Butte

When
July 8, 3:23 PM MST
Where
Butte County, 6.81 mi NW of Newell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.770, -103.530

Hail, Butte

When
July 8, 3:34 PM MST
Where
Butte County, 1 mi SW of Newell
Measured
1.75 in hail
Reported by
Public
Coordinates
44.700, -103.434

Hail, Butte

When
July 8, 3:34 PM MST
Where
Butte County, Newell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.710, -103.420

Hail, Meade

When
July 8, 4:28 PM MST
Where
Meade County, 9.31 mi WSW of Hereford
Measured
1 in hail
Reported by
Public
Coordinates
44.350, -103.050

Hail, Meade

When
July 8, 4:44 PM MST
Where
Meade County, 13.66 mi ENE of Ellsworth Afb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.190, -102.830

Thunderstorm Wind, Pennington

When
July 8, 4:50 PM MST
Where
Pennington County, 3 mi W of New Underwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.090, -102.900

Wind gusts were estimated at almost 70 mph.

Thunderstorm Wind, Pennington

When
July 8, 4:59 PM MST
Where
Pennington County, 5 mi WNW of New Underwood
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.118, -102.933

Hail, Pennington

When
July 8, 5:00 PM MST
Where
Pennington County, 2 mi E of New Underwood
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
44.090, -102.800

Automobiles on Interstate 90 were damaged.

Hail, Pennington

When
July 8, 5:00 PM MST
Where
Pennington County, 2.47 mi NNE of New Underwood
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
44.125, -102.830

Large hail to tennis ball size caused significant damage to the dome of the NWS Rapid City Doppler radar (KUDX).

Hail, Pennington

When
July 8, 5:30 PM MST
Where
Pennington County, 5 mi N of Scenic
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.852, -102.550

Hail, Oglala Lakota

When
July 8, 6:13 PM MST
Where
Oglala Lakota County, 6 mi NNW of Kyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.500, -102.226

Hail, Bennett

When
July 8, 6:55 PM MST
Where
Bennett County, 6 mi W of Martin
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.170, -101.849

Most of the hail was small, but a few were near ping pong ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963436, 963437, 963438, 963442, 963443, 963444, 963445, 963448, 963449, 963451, 963452, 963455.